Tysabri (Natalizumab): Update of Healthcare Professional Information

February 5, 2010

Audience: Neurological healthcare professionals, patients

FDA notified healthcare professionals and patients that the risk of developing progressive multifocal leukoencephalopathy (PML) increases with the number of Tysabri infusions received. This new safety information, based on reports of 31 confirmed cases of PML received by the FDA as of January 21, 2010, will now be included in the Tysabri drug label and patient Medication Guide. Information about the occurrence of Immune Reconstitution Inflammatory Syndrome (IRIS) in patients who have developed PML and subsequently discontinued Tysabri has also been added to the drug label. IRIS is a rare condition characterized by a severe inflammatory response that can occur during or following immune system recovery, causing an unexpected decline in a patient's condition after return of immune function.

Based on the available information, FDA believes that the clinical benefits of Tysabri continue to outweigh the potential risks. Revisions to the drug label and patient Medication Guide, with the continued use of the TOUCH Prescribing Program, are intended to maximize the safe use of Tysabri and the identification of new PML cases.

[02/05/2010 - Drug Safety Communication - FDA]

View comments

Hide
(web5)